Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 276, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 2009, 9:21 PM CDT for Crenshaw County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2009, 9:21 PM CDT (02:21 UTC)
- Expired
- Aug 11, 2009, 9:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Crenshaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 9:25 PM CDT | TSTM WND DMG | 4 Nw Glenwood, AL | LARGE LIMBS DOWN ON CR 6 BETWEEN LUVERNE AND GLENWOOD. HAIL OF UNKNOWN SIZE REPORTED IN GLENWOOD. POWER OUT IN LUVERNE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 120221
SVRMOB
ALC041-120245-
/O.NEW.KMOB.SV.W.0276.090812T0221Z-090812T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
921 PM CDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF LUVERNE...
* UNTIL 945 PM CDT
* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR LUVERNE...AND
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLENWOOD BY 935 PM CDT...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
LAT...LON 3159 8640 3182 8641 3182 8620 3180 8619
3180 8615 3179 8614 3167 8614 3163 8617
3162 8614 3157 8614
TIME...MOT...LOC 0221Z 277DEG 21KT 3169 8625
$$1 follow-up statement
000
WWUS54 KMOB 120242
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
942 PM CDT TUE AUG 11 2009
ALC041-120251-
/O.EXP.KMOB.SV.W.0276.000000T0000Z-090812T0245Z/
CRENSHAW AL-
942 PM CDT TUE AUG 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRENSHAW COUNTY WILL
EXPIRE AT 945 PM CDT...
THE SEVERE THUNDERSTORM IS MOVING OUT OF CRENSHAW COUNTY...SO THIS
WARMING WILL BE ALLOWED TO EXPIRE AND WILL NOT BE RE-ISSUED AT THIS
TIME.
LAT...LON 3159 8640 3182 8641 3182 8620 3180 8619
3180 8615 3179 8614 3167 8614 3163 8617
3162 8614 3157 8614
TIME...MOT...LOC 0241Z 277DEG 21KT 3168 8612
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:58 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 11, 2:58 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 258 PM CDT TUE AUG 11 2009 .SHORT TERM TONIGHT AND WEDNESDAY...POSITIVE TILT MID/HIGH LEVEL TROF SINKS SOUTHEAST TO ACROSS THE GULF COAST IN THE NEAR TERM...ALLOWING A FRONTAL BOUNDARY TO EASE INTO THE SOUTHEAST. MID LEVEL ENERGY AT THE BASE OF THE UPPER TROF ALONG WITH THE APPROACHING FRONTAL BOUNDARY INTERACTS WITH DEEP ENVIRONMENTAL MOISTURE (PWAT 2-2.25) SUPPORTING MODERATE COVERAGES OF SHWRS/TSTMS THROUGH WED. LATEST OUTLOOKS BY SPC SUGGESTS A SLIGHT RISK OF SEVERE WEATHER OCCURRING NORTH OF OUR AREA...FROM NORTHERN MISSISSIPPI TO THE EXTREME WESTERN PORTIONS OF THE CAROLINAS. CONSIDERING THE SYNOPTIC SCALE FEATURES CONTRIBUTING TO LIFT ALONG WITH MOISTURE AND INSTABILITY...WE COULD BE DEALING WITH STRONG STORMS AT TIMES...PRODUCING BRIEF STRONG WIND GUSTS (35-55 MPH) AND VERY HEAVY...LOCALIZED RAINS. FOR TEMPERATURES...A MUGGY NIGHT WITH LOWER/MID 70S EXPECTED MOST AREAS. DAYTIME HIGHS WED IN THE UPPER 80S. /10 .LONG TERM THURSDAY THROUGH TUESDAY...WILL CONTINUE TO BE UNDER LOWER MID LEVEL HEIGHTS ASSOCIATED WITH TROF OVER THE SOUTHEAST INTO THE NORTHERN GULF THU/FRI. AT THE SURFACE...WE BEGIN THE OUTLOOK PERIOD WITH A STALLED FRONTAL ZONE...WITH A WAVE OF FRONTAL LOW PRESSURE THAT MEANDERS OVER THE DEEP SOUTH THROUGH THE REMAINDER OF THE WEEK. IT APPEARS THE DEEPEST MOISTURE AXIS WILL HAVE SHIFTED EASTWARD...BECOMING MORE ALIGNED ALONG...EAST AND SOUTH OF INTERSTATE 65. THUS...HIGHER CHANCES OF RAIN WILL BE PLACED IN OUR EAST AND SOUTHERN ZONES THU/FRI. UPPER RIDGE OFF THE SOUTHEAST COAST BEGINS TO BUILD WESTWARD ACROSS THE NORTHERN GULF LATE IN THE WEEKEND. THE AXIS OF THE UPPER RIDGE CONTINUES WESTWARD OVER THE SOUTHERN STATES INTO THE BEGINNING OF NEXT WEEK. THE LOW/MID LEVEL RIDGE AXIS TO OUR NORTH AND EAST...AS WELL...ALLOWS TAP OF ATLANTIC MOISTURE TO RIDE WESTWARD ON THE LOWER LEVEL EASTERLIES. THUS...A CHANCE OF TSTMS WILL REMAIN IN THE FORECAST. LITTLE CHANGE IN TEMPERATURES FROM WHAT WE RECEIVED FROM THE PREVIOUS SHIFT. /10 && .MARINE...A GENERALLY LIGHT WEST TO SOUTHWEST FLOW WILL CONTINUE THROUGH FRI. THE FLOW WILL BECOME SOUTHEAST TO SOUTH BY THE WEEKEND AS A WEAK SURFACE TROF SLOWLY DISSIPATES OVER THE MARINE AREA. SEAS WILL BE GENERALLY 1 FOOT OR LESS THROUGH THE FORECAST PERIOD. WINDS AND SEAS WILL BE HIGHER NEAR SHWRS/TSTMS THROUGH MUCH OF THE FORECAST PERIOD. /04 && .FIRE WEATHER...NO HEADLINES. AN UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE INTO WED WITH LOWER CHANCES OF RAIN ENTERING THE FORECAST DURING THE DAY...THU. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 76 88 73 92 / 40 60 30 20 PENSACOLA 76 89 74 90 / 40 70 30 40 DESTIN 78 89 76 89 / 30 70 40 50 EVERGREEN 73 88 70 90 / 50 70 30 30 WAYNESBORO 72 88 69 92 / 50 50 10 10 CAMDEN 74 88 70 92 / 50 70 20 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 11, 6:30 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 630 AM CDT TUE AUG 11 2009 CORRECTED DAY TWO THROUGH SEVEN PERIOD ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-121200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM- WAYNE-PERRY-GREENE-STONE-GEORGE- 630 AM CDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE FORECAST AREA TODAY AND EARLY TONIGHT IN RESPONSE TO DEEP ATMOSPHERIC MOISTURE AND INCREASED INSTABILITY FROM DAYTIME HEATING. BY LATE TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY GIVING WAY TO BETTER MID LEVEL FORCING ACROSS THE REGION EARLY WEDNESDAY MORNING. THE MAIN THREATS FROM THE STRONGER THUNDERSTORMS TODAY AND EARLY TONIGHT WILL BE GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. OTHERWISE...WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS NOT IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY INCREASED LIFT FROM A STRONG UPPER LEVEL DISTURBANCE APPROACHING FROM THE NORTHWEST COMBINED WITH SUFFICIENT MOISTURE IN THE LOWER TO MID LEVELS OF THE ATMOSPHERE AND INCREASE INSTABILITY FROM DAYTIME HEATING WILL GIVE WAY TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY AND EARLY WEDNESDAY NIGHT. STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL ACCOMPANY THE STRONGER THUNDERSTORMS MOST OF THE DAY. ISOLATED CASES OF DAMAGING WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS. OTHERWISE...WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED THROUGH THE FORECAST PERIOD.
In the hours before
Special weather statement, Aug 11, 3:52 PM CDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 352 PM CDT TUE AUG 11 2009 MSZ079-112130- GEORGE- 352 PM CDT TUE AUG 11 2009 ...A STRONG THUNDERSTORM WILL AFFECT GEORGE COUNTY... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF BASIN...MOVING EAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... AGRICOLA AND MOVELLA THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 11, 5:41 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 541 PM CDT TUE AUG 11 2009 ALZ053-055-061-062-112330- UPPER MOBILE-MONROE-CLARKE-UPPER BALDWIN- INCLUDING THE CITIES OF...BAY MINETTE... 541 PM CDT TUE AUG 11 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE...CLARKE... BALDWIN AND MOBILE COUNTIES... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 2 MILES SOUTHEAST OF BARLOW BEND TO 2 MILES NORTHWEST OF HURRICANE...MOVING EAST AT 10 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... I65 AND AL 225...HURRICANE...HOMEWOOD...MINEOLA AND I65 AND AL 59 THROUGH 630 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 11, 6:42 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 642 PM CDT TUE AUG 11 2009 ALZ059-FLZ001-003-120045- ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA- INCLUDING THE CITIES OF...BREWTON... 642 PM CDT TUE AUG 11 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ESCAMBIA AND NORTHERN SANTA ROSA COUNTIES... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTHEAST OF APPLETON TO 3 MILES SOUTHWEST OF CHUMUCKLA...MOVING EAST AT 10 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...CHUMUCKLA...OSAKA...FOSHEE...CENTURY AND CENTURY THROUGH 745 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS UP TO AN INCH IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Aug 11, 6:59 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
659 PM CDT TUE AUG 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST OPP 31.28N 86.26W
08/11/2009 U0 MPH COVINGTON AL TRAINED SPOTTER
HOME OWNER SAYS CAR PORT COLLASPED, APPARENTLY DUE TO A
WIND GUST OF UNKNOWN SPEED
&&
DONFThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:02 PM CDT | Special Marine Warning | MOB | 58 min | |
| Aug 12, 6:29 PM CDT | Areal Flood Advisory | MOB | Escambia | 106 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.